Advertisement

Journal of Dynamics and Differential Equations

, Volume 20, Issue 3, pp 573–607 | Cite as

Traveling Fronts in Monostable Equations with Nonlocal Delayed Effects

  • Zhi-Cheng Wang
  • Wan-Tong Li
  • Shigui RuanEmail author
Article

Abstract

In this paper, we study the existence, uniqueness and stability of traveling wave fronts in the following nonlocal reaction–diffusion equation with delay
$$\frac{\partial u\left(x, t\right)}{\partial t}= d\Delta u\left(x, t\right)+f\left(u\left(x, t\right),\int\limits_{-\infty }^\infty h\left(x - y\right) u\left(y, t - \tau\right) dy\right)\!.$$
Under the monostable assumption, we show that there exists a minimal wave speed c* > 0, such that the equation has no traveling wave front for 0 < cc* and a traveling wave front for each c ≥ c*. Furthermore, we show that for cc*, such a traveling wave front is unique up to translation and is globally asymptotically stable. When applied to some population models, these results cover, complement and/or improve a number of existing ones. In particular, our results show that (i) if ∂2 f (0, 0) > 0, then the delay can slow the spreading speed of the wave fronts and the nonlocality can increase the spreading speed; and (ii) if ∂2 f (0, 0) = 0, then the delay and nonlocality do not affect the spreading speed.

Keywords

Existence Uniqueness Asymptotic stability Traveling wave front  Nonlocal reaction–diffusion equation Delay Monostable equation 

Mathematics Subject Classification (2000)

35K57 35R10 35B40 34K30 58D25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ai S. (2007). Travelling wave fronts for generalized Fisher equations with spatio-temporal delays. J. Differ. Equ. 232: 104–133 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alexander J., Gardner R. and Jones C. (1990). A topological invariant arising in the stability analysis of travelling waves. J. Reine Angew. Math. 410: 167–212 zbMATHMathSciNetGoogle Scholar
  3. 3.
    Al-Omari J. and Gourley S.A. (2002). Monotone traveling fronts in age-structured reaction–diffusion model of a single species. J. Math. Biol. 45: 294–312 zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ashwin P.B., Bartuccelli M.V., Bridges T.J. and Gourley S.A. (2002). Travelling fronts for the KPP equation with spatio-temporal delay. Z. Angew. Math. Phys. 53: 103–122 zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Berestycki H. and Nirenberg L. (1992). Traveling waves in cylinders. Ann. Inst. H. Poincare Anal. Non. Lineaire 9: 497–572 zbMATHMathSciNetGoogle Scholar
  6. 6.
    Britton N.F. (1989). Aggregation and the competitive exclusion principle. J. Theoret. Biol. 136: 57–66 CrossRefMathSciNetGoogle Scholar
  7. 7.
    Britton N.F. (1990). Spatial structures and periodic travelling waves in an integro-deferential reaction–diffusion population model. SIAM J. Appl. Math. 50: 1663–1688 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Carr J. and Chmaj A. (2004). Uniqueness of travelling waves for nonlocal monostable equations. Proc. Am. Math. Soc. 132: 2433–2439 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chen X. (1997). Existence, uniqueness and asymptotic stability of travelling waves in nonlocal evolution equations. Adv. Differ. Equ. 2: 125–160 zbMATHGoogle Scholar
  10. 10.
    Chen X., Fu S.-C. and Guo J.-S. (2006). Uniqueness and asymptotics of traveling waves of monostable dynamics on lattices. SIAM J. Math. Anal. 38: 233–258 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Chen X. and Guo J.-S. (2002). Existence and asymptotic stability of travelling waves of discrete quasilinear monostable equations. J. Differ. Equ. 184: 549–569 zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Chen X. and Guo J.-S. (2003). Uniqueness and existence of travelling waves of discrete quasilinear monostable dynamics. Math. Ann. 326: 123–146 zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Daners, D., Medina, P.K.: Abstract Evolution Equations, Periodic Problems and Applications. Pitman Research Notes in Mathematics, Ser. 279, Longman Sci. & Tech. (1992)Google Scholar
  14. 14.
    Diekmann O. and Kaper H.G. (1978). On the bounded solutions of a nonlinear convolution equation. Nonlinear Anal. 2: 721–737 zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Evans L.C., Soner H.M. and Souganidis P.E. (1992). Phase transitions and generalized motion by mean curture. Comm. Pure Appl. Math. 45: 1097–1123 zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Faria T., Huang W. and Wu J. (2006). Traveling waves for delayed reaction- diffusion equations with global response. Proc. R. Soc. 462: 229–261 zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Faria T. and Trofimchuk S. (2006). Nonmonotone travelling waves in a single species reaction–diffusion equation with delay. J. Differ. Equ. 228: 357–376 zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Fenichel N. (1979). Geometric singular perturbation theory for ordinary differential equations. J. Differ. Equ. 31: 53–98 zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Fife P.C. and McLeod J.B. (1977). The approach of solutions of nonlinear diffusion equations to traveling wave solutions. Arch. Rational Mech. Anal. 65: 335–361 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Gourley S.A. (2000). Travelling front solutions of a nonlocal Fisher equation. J. Math. Biol. 41: 272–284 zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Gourley S.A. and Ruan S. (2003). Convergence and travelling fronts in functional differential equations with nonlocal terms: a competition model. SIAM J. Math. Anal. 35: 806–822 zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Gourley S.A. and Wu J. (2006). Delayed non-local diffusive systems in biological invasion and disease spread. Fields Inst. Commun. 48: 137–200 MathSciNetGoogle Scholar
  23. 23.
    Li W.T., Lin G. and Ruan S. (2006). Existence of traveling wave solutions in delayed reaction–diffusion systems with applications to diffusion-competition systems. Nonlinearity 19: 1253–273 zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Li W.T., Ruan S. and Wang Z.C. (2007). On the diffusive Nicholson’s Blowflies equation with nonlocal delays. J. Nonlinear Sci. 17: 505–525 zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Li W.T. and Wang Z.C. (2007). Travelling fronts in diffusive and cooperative Lotka–Volterra system with nonlocal delays. Z. Angew. Math. Phys. 58: 571–591 zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Liang D. and Wu J. (2003). Travelling waves and numerical approximations in a reaction advection diffusion equation with nonlocal delayed effects. J. Nonlinear Sci. 13: 289–310 zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Liang X. and Zhao X.-Q. (2007). Asymptotic speeds of spread and traveling waves for monotone semiflows with application. Comm. Pure Appl. Math. 60: 1–40 zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Ma S. (2001). Traveling wavefronts for delayed reaction–diffusion systems via a fixed point theorem. J. Differ. Equ. 171: 294–314 zbMATHCrossRefGoogle Scholar
  29. 29.
    Ma S. (2007). Traveling waves for nonlocal delayed diffusion equations via auxiliary equations. J. Differ. Equ. 237: 259–277 zbMATHCrossRefGoogle Scholar
  30. 30.
    Ma S. and Wu J. (2007). Existence, uniqueness and asymptotic stability of traveling wavefronts in non-local delayed diffusion equation. J. Dyn. Differ. Equ. 19: 391–436 zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Ma S. and Zou X. (2005). Propagation and its failure in a lattice delayed differential equation with global interaction. J. Differ. Equ. 212: 129–190 zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Ma S. and Zou X. (2005). Existence, uniqueness and stability of travelling waves in a discrete reaction–diffusion monostable equation with delay. J. Differ. Equ. 217: 54–87 zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Martin R.H. and Smith H.L. (1990). Abstract functional differential equations and reaction–diffusion systems. Trans. Am. Math. Soc. 321: 1–44 zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Ou C. and Wu J. (2007). Persistence of wavefronts in delayed non-local reaction diffusion equations. J. Differ. Equ. 235: 219–261 zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Ruan, S.: Spatial-temporal dynamics in nonlocal epidemiological models. In: Iwasa, Y., Sato, K., Takeuchi, Y. (eds.) Mathematics for Life Science and Medicine, pp. 99–122. Springer-Verlag, New York (2007)Google Scholar
  36. 36.
    Ruan S. and Xiao D. (2004). Stability of steady states and existence of traveling waves in a vector disease model. Proc. Roy. Soc. Edinburgh 134: 991–1011 zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Samaey G. and Sandstede B. (2005). Determining stability of pulses for partial differential equations with time delays. Dynamical Syst. 20: 201–222 zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Sattinger D.H. (1976). On the syability of waves of nonlinear parabolic systems. Adv. Math. 22: 312–355 zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Schaaf K.W. (1987). Asymptotic behavior and travelling wave solutions for parabolic functional differential equations. Trans. Am. Math. Soc. 302: 587–615 zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Smith H.L. and Zhao X.Q. (2000). Global asymptotic stability of travelling waves in delayed reaction–diffusion equations. SIAM J. Math. Anal. 31: 514–534 zbMATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    So J.W.H., Wu J. and Zou X. (2001). A reaction–diffusion model for a single species with age structure. I, Travelling wavefronts on unbounded domains. Proc. Roy. Soc. 457: 1841–1853 zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Thieme H.R. and Zhao X.-Q. (2003). Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction–diffusion models. J. Differ. Equ. 195: 430–470 zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Wang Z.C., Li W.T. and Ruan S. (2006). Travelling wave fronts of reaction–diffusion systems with spatio-temporal delays. J. Differ. Equ. 222: 185–232 zbMATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Weng P., Huang H. and Wu J. (2003). Asymptotic speed of propagation of wave fronts in a lattice delay differential equation with global interaction. IMA J. Appl. Math. 68: 409–439 zbMATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Widder D.V. (1941). The Laplace Transform. Princeton University Press, Princeton zbMATHGoogle Scholar
  46. 46.
    Wu J. (1996). Theory and Applications of Partial Functional Differential Equations. Springer-Verlag, New York zbMATHGoogle Scholar
  47. 47.
    Wu J. and Zou X. (2001). Travelling wave fronts of reaction–diffusion systems with delay. J. Dyn. Differ. Equ. 13: 651–687 zbMATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Xu D. and Zhao X.-Q. (2005). Asymptotic speed of spread and traveling waves for a nonlocal epidemic model. Discrete Contin. Dynam. Syst. 5B: 1043–1056 MathSciNetGoogle Scholar
  49. 49.
    Zhao X.-Q. and Wang W. (2004). Fisher waves in an epidemic model. Discrete Contin. Dynam. Syst. 4B: 1117–1128 MathSciNetCrossRefGoogle Scholar
  50. 50.
    Zhao X.-Q. and Xiao D. (2006). The asymptotic speed of spread and traveling waves for a vector disease model. J. Dyn. Differ. Equ. 18: 1001–1019 zbMATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Zou X. (2002). Delay induced traveling wave fronts in reaction diffusion equations of KPP-Fisher type. J. Comp. Appl. Math. 146: 309–321 zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsLanzhou UniversityLanzhouPeople’s Republic of China
  2. 2.Department of MathematicsUniversity of MiamiCoral GablesUSA

Personalised recommendations